Even though August is National Overdose Awareness Month, it’s always a good idea to be aware of how to assist someone who is suffering from a drug overdose.
Opioid overdoses are a frightening epidemic that has quietly spread around the world in recent years, causing terrible consequences in its wake. Opioid abuse and addiction have a pervasive impact on society, affecting people from every demographic and location. In addition to awareness, there is a pressing need for us to work together to educate ourselves about the situation and take meaningful action.
Anyone using any substance may come into touch with the opioid due to the widespread usage of opioids and the advent of fentanyl into the drug supply. Fentanyl has a lethal effect in even trace amounts. It’s best to be ready if you or someone you know is abusing drugs or alcohol, or if you think you might be around those who are.
Know the signs
You can respond promptly and with confidence if you are aware of the symptoms of an opioid overdose. These indicators include: Difficulty walking, talking, waking up (even if shaken/shouted at) or staying awake; extreme drowsiness; blue or grey lips or nails; very small pupils; cold, clammy skin; dizziness or confusion; choking, gurgling or snoring sounds; and slow, weak or no breathing.
Act quickly if you think someone may be overdosing on opioids. The difference between life and death in an overdose depends on how quickly the patient receives medical care.
What you should do is:
• Try to wake the sleeper. Shout their name while shaking their shoulders.
• Make a help call at 9-1-1.
• If the victim is not breathing, begin CPR.
• While awaiting assistance, administer naloxone. Observe the kit’s instructions.
• Stay until assistance comes.
A fast-acting medication called naloxone has the ability to momentarily undo the consequences of an opioid overdose. It takes two to five minutes to start working, but wears off after 20 to 90 minutes. Using naloxone is not a replacement for seeking medical attention from a qualified physician.
In all of Nova Scotia, pharmacies, medical centers, and support groups offer free take-home naloxone kits. In the province, about 9,000 kits were issued in 2022, and in the first half of 2023, nearly 400 recipients reported using their kits.
Know the law
Whenever you see someone overdosing, you should always call for assistance. The Good Samaritan Drug Overdose Act of Canada offers some legal protection to anyone who call for help when they are overdosing. This includes the overdose victim, the person who dialed 911, as well as observers and onlookers.
Learn more on how to help at https://www.yourdoctors.ca/blog/healthy-living/opioidoverdoses